NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 25, 12:25 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 25, 12:25 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
125 PM EDT Sun Jun 25 2023
...Updated Mesoscale and Aviation Discussions...
.Mesoscale Update...
Issued at 125 PM EDT Sun Jun 25 2023
Just a quick update as we near expected convective initiation.
Storms south of the Chicago metro have exploded over the last
30-45 minutes and expect the agitated area of cu extending from
those storms down into far east central Illinois will do likewise
at some point prior to 19Z...somewhere over west central Indiana.
To this point...LAPS soundings continue to show a weakening cap
holding on and keeping the atmosphere in check. A few more degrees
of warmth to near 90 however will eradicate the inversion and
allow storms to fire rapidly.
Already...3000 j/kg+ CAPEs reside above the inversion with lapse
rates steepening further...all but suggesting updrafts will
explode and large hail/wind will become a factor shortly after
initiation. With the strong jet dynamics noted in the mid and
upper levels quickly approaching form the northwest...everything
remains on schedule for the severe convection...modes and impacts
discussed all morning.
1133 AM Mesoscale Update follows...
Skies have quickly cleared across much of the forecast area as of
15Z with low to mid 80s already in the Wabash Valley. Higher
dewpoints continue to advect into the region as well from the
southwest. Starting to see the initial hints of cu formation across
northeast Illinois and northwest Indiana. Winds are already gusting
at 20-25mph as well.
LAPS sounding analysis showing a nice amount of instability present
above the inversion already to the tune of 2000-2500 j/kg with lapse
rates at an impressive 8C/km and higher across eastern Illinois and
western Indiana. To put it mildly...the atmosphere is quickly
aligning itself for the convective fireworks anticipated later this
afternoon.
The bulk of the 12Z data is now in and continues to support a high
end risk for severe storms focused over the eastern half of the
forecast area after 18-19Z. There remains fluctuations in exactly
where the initiation takes place but all signs point to somewhere in
the Kokomo-Marion to Indy metro zone continuing S/SW towards
Bloomington. Timing of initiation is critical. An earlier start
closer to 18Z would support west of the zone mentioned above while a
later start at 19-20Z would support in or just east of this zone.
The atmosphere should start providing clues on this timing over the
next 1-2 hours.
All severe risks are on the table but want to clarify level of
concern for each risk.
1) Large Hail (possibly 2"+): the amount of instability already in
the hail growth zone supports this as the primary risk out of the
gate as convection fires. And with the wind potential accompanying
the storms as well...we need to be talking more about the risk of
wind driven hail in the strongest cells.
2) Damaging Winds and Downbursts: The dry adiabatic flow already
present into the mid levels with steep lapse rates supports
convection having no problem pulling winds to the surface. Current
thinking is that while this will be a threat initially...it should
become the primary threat as storms grow upscale and mature into a
larger cluster...and that may not occur until after it moves out of
the forecast area.
3) A Few Tornadoes: not to diminish the tornado risk at all because
it is enhanced across our eastern counties this afternoon...but it
is not the main risk. Directional shear through 850mb is maximized
over eastern counties later this afternoon with the greatest concern
for tornadoes in a zone from northern Madison Co and Muncie area
south through Rushville and perhaps down to Greensburg then shifting
east into far eastern Indiana and western Ohio. This also correlates
to the area where supercells may remain discrete before congealing
further east. 0-1km SRH values will exceed 100 m2/s2 and combined
with available shear and instability makes a stronger tornado a
valid concern as well.
4) Flash Flooding: it seems weird to be mentioning this considering
the antecedent dry conditions but...there are likely to be
tremendous rainfall rates within the strongest storms. And one
factor many are not thinking about: torrential rainfall over a short
timeframe on dry soils actually could enhance runoff concerns.
One final non-convective risk to mention is the heat and humidity.
Temps expected to peak in the low to mid 90s with dewpoints in the
upper 60s and lower 70s will produce max heat indices in the 95-100
degree range. This does not meet Heat Advisory criteria...but it has
been since Summer 2022 since these heat indices were realized over
central Indiana. Be sure to take precautions for the heat this
afternoon as well.
&&
.Short Term...(Today and tonight)
Issued at 255 AM EDT Sun Jun 25 2023
- Weakening Storms moving in to west central Indiana around 4 AM
- Stronger potentially severe storms will develop late this afternoon
Remainder of the Overnight and this Morning...
Latest radar mosaic was showing a cluster of thunderstorms over
northeastern Missouri and western Illinois moving east around 25
mph. Meanwhile, a larger, mainly linear complex, was moving east and
southeast across north central Illinois into southeastern Iowa. HRRR
was handling the evening and overnight convection fairly well and
has this complex and elements of the further south convection moving
into the Wabash Valley around 09z. As the convection gets closer,
especially the northern complex, it will turn southeast along the
850-300 millibar thickness lines and thetae gradient. Lack of
instability and low level inversion in place suggests the convection
will be weakening when it gets to central Indiana and will continue
to weaken overnight. That said, with 30-40 knot deep shear, 30 knot
low level jet and thetae advection, would not rule out isolated
damaging winds early on over the Wabash Valley per the SPC Day1
Severe Weather Outlook. Otherwise, the main focus on the first round
of convection will be how it may effect re-development this
afternoon of potentially severe storms as many ingredients will be
in place that favor severe storms. We will be looking to see what
boundaries this convection has laid out ahead of the synoptic front.
This Afternoon...
CAMs in pretty good agreement that the morning convection will be
diminishing and or moving out of central Indiana mid morning and
model soundings are bringing in very dry air aloft in the wake of
said convection. In addition, BUFKIT suggests a cap will be in place
through around 3 PM. After that, little cloud cover will allow for
optimum diabatic heating and the cap to erode. It will also result
in the 30+ knot low level jet max to mix down and allow for gusty
southwest winds. Instability progs were showing an instability axis
pointing SW-NE along the I-69 corridor at 18z with mixed layer CAPEs
to around 2000 J/kg or slightly higher. Meanwhile, 100+ upper jet
streak over the Missouri Valley will provide diffluence over the
Ohio Valley in the left exit region. Combination of veering and
speed shear displayed with curved hodographs will support
supercells. The main ingredient will be working against widespread
development is the mostly dry column. In addition, it is still
unknown where any boundaries or boundaries will set up from the
overnight convection ahead of the main cold front, so confidence in
how far southeast storms will fire up this afternoon is still not
great. SPC Day1 Severe Weather Outlook has a reasonable good
estimate implying storms will fire NE-SW just west of the I-69
corridor 18z-20z and well east of the cold front. Storm motion will
be WSW and increase to 30+ knots. If this scenario does play out,
broken line of storms will move into the instability axis and
quickly strengthen. Veering and deep shear will promote supercells
with all modes of severe possible. Thus, areas roughly along and
east of the I-69 corridor are in an Enhanced Risk. Once again we
would like to stress, where the initial afternoon storms fire is
still dependent highly on what boundary or boundaries are left over
from overnight convection. Not expecting heavy rain to big a big
issue with high dry the soundings are.
Tonight...
The cold front will sweep through central Indiana late this
afternoon and this evening. This should bring an end to most of the
convection and allow for clear skies over most of central Indiana.
That said, cyclonic flow and increased moisture could lead to some
wraparound convection over our far northern counties through the
night.
&&
.Long Term...(Monday through Saturday)
Issued at 255 AM EDT Sun Jun 25 2023
The low pressure system bringing the potential for severe weather
today will continue to spin across the Great Lakes region early in
the work week. This will keep clouds and rain chances in the
forecast. Numerous showers are expected on Monday and models show
sufficient instability for at least a few thunderstorms. Breezy
conditions will persist into Monday with gusts up to 30 mph.
Slightly stronger gusts could occur in any thunderstorms that
develop. Severe weather is not expected due to weak overall forcing
and instability.
Other than the potential for a few lingering showers, mostly quiet
conditions are expected Tuesday as the aforementioned low and parent
trough move east. This will allow an upper ridge across the Plains
to build eastward. Mostly quiet conditions should persist into
Wednesday with increasing large scale subsidence. Warm moist
advection returns late Wednesday and into the weekend which will
likely lead to more unsettled weather. Daily showers and
thunderstorms are possible, but the best chance for precipitation
arrives late week as a few shortwave troughs help to flatten the
ridge. Models show considerable amounts of CAPE within the warm
moist airmass during this period and there are some hints of MCS
potential. However, confidence in this occurring is low at this time
due to a large spread in model output.
Temperatures will be slightly cooler than normal through Tuesday. A
warming trend should then occur through late week as warm air
advection returns.
&&
.Aviation...(18Z TAF Issuance)
Issued at 125 PM EDT Sun Jun 25 2023
Impacts:
* Convection developing shortly after 18Z with greatest impacts late
this afternoon at KBMG and KIND
* Strongest storms may produce brief wind gusts to 50kts
* Dry after 22Z at all terminals
* Non thunderstorm wind gusts up to 25kts through early evening
* MVFR ceilings possible Monday morning
Discussion:
The region remains in a lull at the moment as the atmosphere
organizes for expected robust convective development to initiate
somewhere between 18-19Z ahead of an approaching boundary over
eastern Illinois. KHUF and very possibly KLAF will not be impacted
as convection likely fires east of those terminals. For KBMG and
KIND though...storms will impact between 19-22Z with the potential
for brief damaging wind gusts...large hail and very heavy rainfall.
With the highest confidence in impacts at KIND...will maintain a
tempo group and adjust as needed. Outside of any storms...southwest
winds will continue to gust to around 25kts at times...gradually
transitioning to westerly behind the boundary this evening before
diminishing.
For the overnight into Monday...skies will largely clear tonight
before expansion of MVFR stratocu towards daybreak as the cold pool
associated with the upper low approaches. Winds will become gusty
again Monday from the west with the potential for a few showers by
later in the afternoon.
&&
.IND WATCHES/WARNINGS/ADVISORIES...None.
&&
Mesoscale...Ryan
Short Term...MK
Long Term...Melo
Aviation...Ryan
Hazardous weather outlook, Jun 25, 8:39 AM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
939 AM EDT Sun Jun 25 2023
INZ021-028>031-035>049-051>057-060>065-067>072-261000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
939 AM EDT Sun Jun 25 2023
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Thunderstorms will redevelop by mid afternoon. Severe storms are
expected, especially near and east of the Interstate 69 corridor and
between 2 and 8 pm. Damaging winds and large hail will be the main
severe threats. A few tornadoes are possible as well, especially from
near Muncie and Anderson south through Rushville.
Storm motion will be from the west 30 to 40 mph.
Temperatures prior to the storms will warm into the lower and mid 90s
in much of the area with heat indices peaking close to 100 degrees in
some locations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times through Tuesday and again
Thursday night through Saturday. Lightning and brief heavy rain will
be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Ryan
Special weather statement, Jun 25, 1:03 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
203 PM EDT Sun Jun 25 2023
INZ029-030-035-036-251830-
Clinton IN-Montgomery IN-Fountain IN-Tippecanoe IN-
203 PM EDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of east central
Fountain, southern Tippecanoe, southwestern Clinton and northern
Montgomery Counties through 230 PM EDT...
At 203 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Veedersburg, or 14 miles northwest of
Crawfordsville, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Fountain, southern Tippecanoe, southwestern Clinton and northern
Montgomery Counties, including the following locations... New
Richmond, Shadeland, Linden, Clarks Hill, Dayton, Wingate and
Mulberry.
This includes Interstate 65 between mile markers 155 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for central and
west central Indiana.
&&
LAT...LON 4012 8702 4023 8716 4046 8686 4025 8651
TIME...MOT...LOC 1803Z 243DEG 40KT 4022 8704
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Updike